Q:

What causes hip replacement poisoning?

A:

Quick Answer

Hip replacement poisoning occurs when toxic levels of metal from the implants accumulate in the body, states Drugwatch. Poisoning caused by medical devices, such as hip replacement devices, is known as metallosis. This can lead to various complications such as organ damage, implant failure and tissue and bone death.

Continue Reading

Full Answer

Both hip resurfacing and total hip replacement devices can lead to metallosis, though resurfacing devices have higher chances of causing poisoning, says Drugwatch. These devices are commonly made from chromium and cobalt, which are also available in the body at a certain acceptable level. When the implants rub against each other, they release the ions of cobalt and chromium in the bloodstream, creating toxic levels of the ions. It becomes hard for the body to get rid of the ions, leading to some complications.

People tend to react differently to the levels of the ions, so the symptoms may vary, notes Drugwatch. One of the most common symptoms of metallosis is necrosis, which is tissue or bone death. Necrosis occurs when the tissue around the replacement device turns black or gray due to the metal debris from the implant. Metallosis affects the skin, nervous system and other organs, and can lead to several symptoms, including nerve problems, thyroid problems, skin rashes, implant loosening and infection.

Learn more about Conditions & Diseases
Sources:

Related Questions

Explore